Anabolic steroids can cause the development of acne. However, the extent to which it is experienced can be due to a number of varying factors, with the particular steroids and exact dosages used being primary. The skin´s sebaceous glands have a particularly high affinity to Dihydrotestosterone, which is an androgen the body naturally produces from testosterone via the enzyme 5-alpha Reductase. Increased sebaceous gland activity promotes oily skin which can combine with bacteria and dead skin (normal wear and tear) eventually causing pores to become clogged more quickly than the body can cleanse them. This of course, is preventable by using only particular steroids, cleansing the skin regularly, and perhaps using a topical anti-androgen.
Some people "cycle" their steroid doses. This means they take multiple doses of steroids over a period of time, stop for a period, then start up again. "Stacking" means taking two or more different anabolic steroids. Other steroid users may "pyramid" their steroids, starting with a low dose and gradually increasing the dose, frequency, or number of anabolic steroids taken, then tapering off to complete a cycle. Users believe that stacking enhances the effects of each individual drug, pyramiding allows the body to get used to high doses of steroids, and steroid-free periods help the body recuperate from the drugs. There is no scientific evidence to support any of these claims.
Contact lens wear can be an inflammatory influence under normal circumstances, but an alreadysensitized cornea can show rebound inflammation if proper steps aren’t taken. It is imperative to use the immunosuppressive benefits of steroids with a slow taper as contact lens wear is resumed, or the patient will suffer setbacks and require multiple office visits. We typically restart limited contact lens wear when the rehabilitating cornea can tolerate a limited steroid dosage of once to twice daily.